Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

An asymptotic fundamental solution of the reduced wave equation on a surface


Author: C. R. Steele
Journal: Quart. Appl. Math. 29 (1972), 509-524
MSC: Primary 73.35; Secondary 80.35
DOI: https://doi.org/10.1090/qam/408397
MathSciNet review: 408397
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The physical problem of steady-state heat conduction in a thin shell is described by the ``reduced wave equation'' in which the differential operator is the (generally noneuclidean) Laplacian for the surface. A similar equation gives the approximation for steady-state waves in a prestressed curved membrane. A modification of the ``geometric optics'' asymptotic expansion, involving a Bessel function, is given for the fundamental point source solution. This is proven to be uniformly valid in the large, until a ``caustic'' is reached. Various features of the solution for a surface, which do not occur for the plane, are discussed.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73.35, 80.35

Retrieve articles in all journals with MSC: 73.35, 80.35


Additional Information

DOI: https://doi.org/10.1090/qam/408397
Article copyright: © Copyright 1972 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website